Inapproximability of Edge-Disjoint Paths and low congestion routing on undirected graphs

Abstract

In the undirected Edge-Disjoint Paths problem with Congestion (EDPwC), we are given an undirected graph with V nodes, a set of terminal pairs and an integer c. The objective is to route as many terminal pairs as possible, subject to the constraint that at most c demands can be routed through any edge in the graph. When c = 1, the problem is simply referred to as the Edge-Disjoint Paths (EDP) problem. In this paper, we study the hardness of EDPwC in undirected graphs.

Our main result is that for every ɛ > 0 there exists an α > 0 such that for 1 ⩽ c\( \frac{{\alpha log log V }} {{\log \log \log V}} \), it is hard to distinguish between instances where we can route all terminal pairs on edge-disjoint paths, and instances where we can route at most a \( {1 \mathord{\left/ {\vphantom {1 {\left( {\log V} \right)}}} \right. \kern-\nulldelimiterspace} {\left( {\log V} \right)}}^{\frac{{1 - \varepsilon }} {{c + 2}}} \) fraction of the terminal pairs, even if we allow congestion c. This implies a \( \left( {\log V} \right)^{\frac{{1 - \varepsilon }} {{c + 2}}} \) hardness of approximation for EDPwC and an Ω(log logV/log log logV) hardness of approximation for the undirected congestion minimization problem. These results hold assuming NP ⊊ ∪ d ZPTIME(\( 2^{\log ^{d_n } } \)).

In the case that we do not require perfect completeness, i.e. we do not require that all terminal pairs are routed for “yes-instances”, we can obtain a slightly better inapproximability ratio of \( \left( {\log V} \right)^{\frac{{1 - \varepsilon }} {{c + 1}}} \). Note that by setting c=1 this implies that the regular EDP problem is \( \left( {\log V} \right)^{\frac{1} {2} - \varepsilon } \) hard to approximate.

Using standard reductions, our results extend to the node-disjoint versions of these problems as well as to the directed setting. We also show a \( \left( {\log V} \right)^{\frac{{1 - \varepsilon }} {{c + 1}}} \) inapproximability ratio for the All-or-Nothing Flow with Congestion (ANFwC) problem, a relaxation of EDPwC, in which the flow unit routed between the source-sink pairs does not have to follow a single path, so the resulting flow is not necessarily integral.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    M. Andrews: Hardness of buy-at-bulk network design, in: Proceedings of the 45th Annual Symposium on Foundations of Computer Science, pages 115–124, Rome, Italy, October 2004.

  2. [2]

    M. Andrews, J. Chuzhoy, S. Khanna and L. Zhang: Hardness of the undirected edge-disjoint paths problem with congestion, in: Proceedings of the 46th Annual IEEE Symposium on Foundations of Computer Science, pages 226–244, 2005.

  3. [3]

    M. Andrews and L. Zhang: Hardness of the undirected edge-disjoint paths problem, in: Proceedings of the 37th Annual ACM Symposium on Theory of Computing, pages 276–283, 2005.

  4. [4]

    M. Andrews and L. Zhang: Hardness of the undirected congestion minimization problem, in: Proceedings of the 37th Annual ACM Symposium on Theory of Computing, pages 284–293, 2005.

  5. [5]

    M. Andrews and L. Zhang: Hardness of the edge-disjoint paths problem with congestion, Manuscript, 2005. Available at: ]http://ect.bell-labs.com/who/dmandrews/publications/edp-congestion.ps.

  6. [6]

    M. Andrews and L. Zhang: Logarithmic hardness of the directed congestion minimization problem, in: Proceedings of the 38th Annual ACM Symposium on Theory of Computing, pages 517–526, 2006.

  7. [7]

    Y. Aumann and Y. Rabani: An O(log k) approximate min-cut max-flow theorem and approximation algorithm, SIAM Journal on Computing27(1) (1998), 291–301.

    MathSciNet  MATH  Article  Google Scholar 

  8. [8]

    Y. Azar and O. Regev: Strongly polynomial algorithms for the unsplittable flow problem, in: Proceedings of the 8th Integer Programming and Combinatorial Optimization Conference, pages 15–29, 2001.

  9. [9]

    A. Baveja and A. Srinivasan: Approximation algorithms for disjoint paths and related routing and packing problems, Mathematics of Operations Research25(2) (2000), 255–280.

    MathSciNet  MATH  Article  Google Scholar 

  10. [10]

    C. Chekuri, S. Khanna and F. B. Shepherd: The all-or-nothing multicommodity flow problem, in: Proceedings of the 36th Annual ACM Symposium on Theory of Computing, pages 156–165, 2004.

  11. [11]

    C. Chekuri, S. Khanna and F. B. Shepherd: Edge-disjoint paths in planar graphs with constant congestion, in: Proceedings of the 38th Annual ACM Symposium on Theory of Computing, pages 757–766, 2006.

  12. [12]

    C. Chekuri, S. Khanna and F. B. Shepherd: Multicommodity flow, well-linked terminals, and routing problems; in: Proceedings of the 37th Annual ACM Symposium on Theory of Computing, pages 183–192, 2005.

  13. [13]

    C. Chekuri, S. Khanna and F. B. Shepherd: An O(\( \sqrt n \))-approximation and integrality gap for disjoint paths and UFP, Theory of Computing2 (2006), 137–146.

    MathSciNet  Article  Google Scholar 

  14. [14]

    C. Chekuri and S. Khanna: Edge disjoint paths revisited, in: Proceedings of the 14th Annual ACM-SIAM Symposium on Discrete Algorithms, pages 628–637, 2003.

  15. [15]

    C. Chekuri, M. Mydlarz and F. B. Shepherd: Multicommodity demand flow in a tree and packing integer programs, ACM Transactions on Algorithms3(3) (2007), Art.no. 27.

  16. [16]

    J. Chuzhoy and S. Khanna: New hardness results for undirected edge disjoint paths, Manuscript, 2005. Available at: http://ttic.uchicago.edu/~cjulia/papers/edpc.pdf.

  17. [17]

    J. Chuzhoy, V. Guruswami, S. Khanna and K. Talwar: Hardness of routing with congestion in directed graphs, in: Proceedings of 39th Annual ACM Symposium on Theory of Computing, pages 165–178, 2007.

  18. [18]

    L. Engebretsen: The nonapproximability of non-boolean predicates, SIAM Journal on Discrete Mathematics18 (2004), 114–129.

    MathSciNet  MATH  Article  Google Scholar 

  19. [19]

    P. Erdős and H. Sachs: Reguläre Graphen gegebener Taillenweite mit minimaler Knotenzahl, Wiss. Z. Uni. Halle-Wittenburg (Math. Nat.)12 (1963), 251–257.

    Google Scholar 

  20. [20]

    A. Frank: Edge-disjoint paths in planar graphs, J. of Combinatorial Theory, Ser. B2 (1985), 164–178.

    Article  Google Scholar 

  21. [21]

    S. Fortune, J. Hopcroft and J. Wyllie: The directed subgraph homeomorphism problem, Theoretical Computer Science10(2) (1980), 111–121.

    MathSciNet  MATH  Article  Google Scholar 

  22. [22]

    Z. Friggstad and M. R. Salavatipour: Approximability of packing disjoint cycles, in: Proceedings of 18th International Symposium on Algorithms and Computation, pages 304–315, 2007.

  23. [23]

    M. R. Garey and D. S. Johnson: Computers and intractability: A guide to the theory of NP-completeness; Freeman, 1979.

  24. [24]

    N. Garg, V. Vazirani and M. Yannakakis: Primal-dual approximation algorithms for integral flow and multicut in trees, Algorithmica18(1) (1997), 3–20.

    MathSciNet  MATH  Article  Google Scholar 

  25. [25]

    V. Guruswami, S. Khanna, R. Rajaraman, F. B. Shepherd and M. Yannakakis: Near-optimal hardness results and approximation algorithms for edge-disjoint paths and related problems, J. Comput. Syst. Sci.67(3) (2003), 473–496.

    MathSciNet  MATH  Article  Google Scholar 

  26. [26]

    V. Guruswami and K. Talwar: Hardness of low congestion routing in undirected graphs, Manuscript, 2005.

  27. [27]

    J. Håstad and S. Khot: Query efficient PCPs with perfect completeness, Theory of Computing1(7) (2005), 119–148.

    MathSciNet  Article  Google Scholar 

  28. [28]

    J. Håstad and A. Wigderson: Simple analysis of graph tests for linearity and PCP, Random Structures and Algorithms22(2) (2003), 139–160.

    MathSciNet  MATH  Article  Google Scholar 

  29. [29]

    J. M. Kleinberg and É. Tardos: Approximations for the disjoint paths problem in high-diameter planar networks, Journal of Computer and System Sciences57 (1998), 61–73.

    MathSciNet  MATH  Article  Google Scholar 

  30. [30]

    J. M. Kleinberg and É. Tardos: Disjoint paths in densely embedded graphs, in: Proceedings of the 36th Annual Symposium on Foundations of Computer Science, page 52, 1995.

  31. [31]

    J. M. Kleinberg: Approximation algorithms for disjoint paths problems, PhD thesis, MIT, Cambridge, MA, 1996.

    Google Scholar 

  32. [32]

    S. G. Kolliopoulos and C. Stein: Approximating disjoint-path problems using greedy algorithms and packing integer programs, in: Proceedings of the Conference on Integer Programming and Combinatorial Approximation, pages 153–168, 1998.

  33. [33]

    M. Krivelevich, Z. Nutov and R. Yuster: Approximation algorithms for cycle packing problems, in: Proceedings of the 16th ACM-SIAM Symposium on Discrete Algorithms, pages 556–561, 2005.

  34. [34]

    P. Raghavan and C. D. Thompson: Randomized rounding: A technique for provably good algorithms and algorithmic proofs; Combinatorica7(4) (1987), 365–374.

    MathSciNet  MATH  Article  Google Scholar 

  35. [35]

    R. Raz: A parallel repetition theorem, SIAM Journal on Computing27(3) (1998), 763–803.

    MathSciNet  MATH  Article  Google Scholar 

  36. [36]

    N. Robertson and P. D. Seymour: An outline of a disjoint paths algorithm, in: Paths, Flows and VLSI-Layout (B. Korte, L. Lovász, H. J. Prömel and A. Schrijver, eds.), pages 267–292, Springer-Verlag, Berlin, 1990.

    Google Scholar 

  37. [37]

    A. Samorodnitsky and L. Trevisan: A PCP characterization of NP with optimal amortized query complexity, in: Proceedings of the 32nd Annual ACM Symposium on Theory of Computing, pages 191–199, 2000.

  38. [38]

    A. Srinivasan: Improved approximations for edge-disjoint paths, unsplittable flow, and related routing problems; in: Proceedings of the 38th Symposium on Foundations of Computer Science, pages 416–425, 1997.

  39. [39]

    K. Varadarajan and G. Venkataraman: Graph decomposition and a greedy algorithm for edge-disjoint paths, in: Proceedings of the 15th Annual ACM-SIAM Symposium on Discrete Algorithms, pages 379–380, 2004.

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Matthew Andrews.

Additional information

This work was done when the author was at the Dept. of Computer Science and Engineering, University of Washington. Research supported in part by NSF CCF-0343672, and Sloan and Packard fellowships.

Supported in part by NSF Career Award CCR-0093117 and by NSF Award CCF-0635084.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Andrews, M., Chuzhoy, J., Guruswami, V. et al. Inapproximability of Edge-Disjoint Paths and low congestion routing on undirected graphs. Combinatorica 30, 485–520 (2010). https://doi.org/10.1007/s00493-010-2455-9

Download citation

Mathematics Subject Classification (2000)

  • 68Q17
  • 05C38